Magnesium is an essential mineral that is found in a variety of foodstuffs, including kelp, wheat germ, almonds and whole grains. However, magnesium can also be taken as a supplement. Magnesium supplements are used to treat magnesium deficiency, and one of the side effects includes loose bowel movements. Because magnesium can interact with other supplements or medications, magnesium supplements should only be taken under the supervision of a doctor.
Magnesium is necessary for over 300 reactions in the body. It is present in very high amounts in all people, and the majority of it is located in the skeletal structure. According to MedlinePlus, in addition to treating magnesium deficiency, magnesium supplements are also used as a laxative to treat constipation. As well, magnesium supplements are used to prepare the bowels for surgery or diagnostic procedures.
Magnesium is often included in over-the-counter laxatives. This is because of its abilities to soften stools. Even a normal dosage of magnesium can produce looser stools. The Memorial Sloan-Kettering Cancer Center and the University of Pittsburgh Medical Center list side effects of taking magnesium supplements, especially at high doses. These include loose bowels, diarrhea, stomach cramps, vomiting and nausea.
The dosage recommendations for magnesium changes depending on why it is required. MedlinePlus lists 350 milligrams as being the most one person should consume if they are over 8 years old. For younger children, the daily caps are 65 milligrams for those between the ages of 1 and 3, and 110 milligrams for those between 4 to 8 years of age.
Magnesium supplements taken in combination with certain medications can produce complications. In particular, MedlinePlus notes that magnesium in combination with certain antibiotics can affect the amount of antibiotic the body can absorb, or, in other cases, it can create muscle problems. As well, magnesium when taken with medications for blood pressure, muscle relaxants and water pills can create severe complications. Consult your doctor before taking any magnesium supplements.